Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 221, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 26, 2018, 2:55 PM MDT for Weld County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2018, 2:55 PM MDT (20:55 UTC)
- Expired
- Jul 26, 2018, 3:22 PM MDT
- In force
- 27 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 90 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 1:49 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
479
WUUS55 KBOU 262055
SVRBOU
COC123-262145-
/O.NEW.KBOU.SV.W.0221.180726T2055Z-180726T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
255 PM MDT THU JUL 26 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Weld County in northeastern Colorado...
* Until 345 PM MDT.
* At 255 PM MDT, a severe thunderstorm was located near Pawnee
Buttes, or 34 miles southwest of Kimball, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Pawnee Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4064 10400 4081 10404 4088 10388 4072 10364
4062 10382
TIME...MOT...LOC 2055Z 332DEG 26KT 4079 10395
HAIL...1.00IN
WIND...60MPH
$$
RJK1 follow-up statement
976
WWUS55 KBOU 262122
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
322 PM MDT THU JUL 26 2018
COC123-262132-
/O.CAN.KBOU.SV.W.0221.000000T0000Z-180726T2145Z/
Weld CO-
322 PM MDT THU JUL 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 4064 10400 4081 10404 4088 10388 4072 10364
4062 10382
TIME...MOT...LOC 2121Z 332DEG 26KT 4061 10383
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:53 AM MDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 26, 10:53 AM MDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1053 AM MDT Thu Jul 26 2018 .UPDATE... Issued at 1053 AM MDT Thu Jul 26 2018 Temperatures and sky have been updated for current conditions. Otherwise, the forecast remains on track. Model soundings continue to show abundant moisture over the region with precipitable water values just over one inch. Also quite a bit of CAPE evident with little in the way of convective inhibition. Satellite and radar imagery do not reveal any low level boundaries for convection to initiate on. There is a hint of an upper level disturbance evident on water vapor imagery, roughly along a line from KDGW to KEGE. This would favor convection developing over the foothills and then moving onto the plains. With model soundings indicating somewhere between 1000 and 2000 J/kg of CAPE through the afternoon, the threat of severe weather on the plains is certainly justified. With flow aloft stronger than the past few days, the threat of heavy rainfall is a little lower due to increased storm motions. Locally intense rainfall will occur with the storms as they develop. && .SHORT TERM...(Today and tonight) Issued at 338 AM MDT Thu Jul 26 2018 Right entrance region of a 90-100 knot jet passing just north of Colorado is likely the source of lift which is producing the showers and storms early this morning. Expect the showers and storms to sink southeast across the area through sunrise before exiting the area or dissipating. Models did a poor job with this feature, so confidence in the forecast for later today is low. The GFS does have a fair amount of rain mid to late morning. Assuming it is about 6 hours too late with it though. For this afternoon and evening, not much change in the overall pattern. Northwest flow aloft will remain over the area. Mid level winds are a little stronger today, which will increase the shear for severe storms and decrease the threat for flash flooding due to quicker storm motions. Will not issue a Flash Flood Watch for today since the airmass will be slightly drier and storm motion will be a little quicker. See the Hydrology section below for details. There will be a severe threat today along the Front Range and across the eastern plains. ML CAPE will range from 800-1500 J/kg. There will be enough shear for some storms to maintain their updrafts. Severe hail a little larger than one inch in diameter, damaging winds to 70 mph, and very heavy rain will be possible with the strongest storms. Not much agreement among the models on where (Urban Corridor and/or eastern plains) or when (mid/late afternoon and/or evening) the storms will happen. Mainly went with 50-60 pops due to the uncertainly on timing and placement. Highs will again be "cool" for this time of year with readings in the upper 70s to lower 80s. .LONG TERM...(Friday through Wednesday) Issued at 338 AM MDT Thu Jul 26 2018 On Friday, the upper level ridge will remain centered over the Desert Southwest with a moderate northwesterly flow aloft over north central and northeast CO. The low level flow will be east/southeasterly with as little drying airmass in the mid levels. The storm motions should continue from northwest to southeast around 20 kts. Drier mid levels may shift the emphasis from heavy rain to severe thunderstorms, especially over the far northeast plains in the afternoon and evening. Better likelihood of large hail and damaging winds with the storms there. SPC still keep this area in a slight risk category, with the rest of northeast CO in the marginal category. Less coverage along the I-25 corridor, but southeast winds could help induce a Denver cyclone. Forecast CAPEs in Denver around 1300-1400 j/kg with precipitable water values around 0.9 inch. Drier below 650 mb which would appear to favor strong winds with the thunderstorms along with brief heavy rainfall. Near Akron, everything is higher. CAPEs 2000-3000 j/kg with pw values around 1.10 inches. Stronger speed and directional shear would favor large hail as well as damaging winds, heavy rain and isolated tornadoes. Over weekend, the synoptic scale pattern remains in tact with the ridge over the Desert Southwest and a moderate northwesterly flow aloft over the cwa. Low level moisture will remain in place across the plains, with decent shear coupled with afternoon heating to initiate afternoon and evening thunderstorms. Only difference on Saturday will be slightly cooler temperatures and higher dewpoints over the northeast plains. Latest Day 3 outlook from SPC keeps much of eastern CO in the marginal category for severe thunderstorms. Could possibly be dealing with stratus or patchy fog over the northeast plains Saturday morning. An embedded short wave trough is progged Saturday evening, with a cold front and increasing low level moisture over the northeast plains Sunday morning. The mdls show a stronger trough embedded northwest flow Sunday evening. Although it will be cooler on Sunday, the lift from this system late Sunday afternoon and Sunday night could again initiate another round of thunderstorms. Early next week, the ridge amplifies over the west with a drier and more subsident northerly flow aloft. By the middle of next week, high temperatures are forecast to climb back into the 90s. Best chance of thunderstorms at that time will be over the higher terrain. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1053 AM MDT Thu Jul 26 2018 Low clouds creating ceilings of 900-1500 feet should lift between 17Z and 18Z. Another round of thunderstorms will move across the area this afternoon and evening, mainly 21Z to 03Z. Outflow boundaries from thunderstorms will likely produce a wind shift or two. && .HYDROLOGY... Issued at 338 AM MDT Thu Jul 26 2018 Precipitable water values end up a little lower today, but still above one inch. Storm motion and mean wind from the models indicate storm speeds of 25-30 knots. Flash flooding threat will be lower today and will not issue a Flash Flood Watch. Heavy rain with 1 to 1.5 inches of rain in 15-30 minutes will be possible from the strongest storms. Flood prone areas, such as burn scars and poor drainage areas could see flooding issues if hit with strong storm. This possible flooding is expected to be isolated at most, if it occurs. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Dankers/Sullivan SHORT TERM...Meier LONG TERM...Cooper AVIATION...Sullivan HYDROLOGY...Meier
Hazardous weather outlook, Jul 26, 10:47 AM MDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1047 AM MDT Thu Jul 26 2018 COZ030>051-271700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1047 AM MDT Thu Jul 26 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Another round of thunderstorms will move across the Front Range and eastern plains this afternoon and evening. A few of the storms may become severe with hail up to ping pong ball size and wind gusts to 70 mph. Very heavy rain will be possible with the stronger storms as well. An inch to an inch and a half of rain may fall in 30 minutes or less. This could lead to flooding of susceptible locales such as urban areas and burn scars. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday will bring another active stormy day to the area. Storms will fire off over the high terrain then push out over the plains, where a slightly higher risk of severe storms will be due to higher temperatures and more instability. The thunderstorms will again have the possibility of producing large hail, damaging outflow winds and brief heavy rain. One more day of diurnal thunderstorms are expected Saturday with weaker storms, before a more stable but still rainy pattern for Sunday. Early next week, it should get hotter and drier, with just a slight chance of afternoon and evening thunderstorms mainly over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:09 PM MDT | Areal Flood Advisory | BOU | Logan, Weld | 111 min |
| Jul 25, 6:33 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Boulder, Broomfield | 42 min |
| Jul 25, 6:38 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Boulder, Broomfield, Denver, Weld | 52 min |
| Jul 25, 6:52 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Washington | 78 min |
| Jul 25, 7:08 PM MDT | Areal Flood Advisory | BOU | Adams, Denver | 80 min |
| Jul 25, 7:25 PM MDT | Areal Flood Advisory | BOU | Logan, Washington | 39 min |
| Jul 25, 7:25 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 16 min |
| Jul 25, 7:30 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Elbert, Lincoln, Washington | 66 min |
| Jul 25, 7:46 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver, Douglas, Elbert | 45 min |
| Jul 25, 7:58 PM MDT | Special Weather Statement | BOU | Douglas | 47 min |
| Jul 25, 8:09 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 51 min |
| Jul 25, 8:29 PM MDT | Special Weather Statement | BOU | Lincoln | 46 min |
| Jul 25, 8:44 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 31 min |
| Jul 25, 8:58 PM MDT | Special Weather Statement | BOU | Lincoln | 32 min |
| Jul 26, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 22 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.